Like many people with inflammatory issues, I have a love-hate relationship with steroids. You can’t help but love them because generally they make you feel better and fill you with energy. What’s not to like? Besides the side effects, that is. You know: weight gain, thinning skin and bones, among a long list of others.
After two weeks of recovering from surgery, I was still very sore and could tell there was inflammation and swelling in the shoulder. In addition, I had been off my RA drugs for a month and was starting to feel the effects. So last week I did a prednisone taper.
Of course, tapers come to an end and, as good as I felt at the beginning of the week, by the end of the week, things weren’t much better than when I started.
That being said, I’m back on my medications and they are starting to help overall. However, the shoulder continues to be sore and inflamed, so tomorrow I’m going to swing by the surgeon’s and they’re going to do a steroid injection to help calm things down and keep me on track.
I don’t have an addictive tendency, but feeling as good as I do on prednisone, I can understand how people would want to maintain that level of vibrancy — whether from steroids or other less-legal drugs. I’ve contemplated discussing with my rheumatologist adding a low dose of prednisone to my current cocktail. And as alluring as that is, every time I peek behind the curtain of the dark side of those side effect, I opt for staying on this side of the line with the occasional “emergency” foray to be “rescued.”
I continue to mend and I am hopeful that if I can get the pain and swelling in my shoulder calmed down that I’ll soon be able to return to work and other (ab)normal activities. This recovery has been longer and more difficult than I could have imagined. Thanks to everyone who has sent well wishes and hugs. They have made all the difference in my life these last few weeks.
Hope that you have a great Halloween. Thanks for checking in.